Surprise reaction?


I had my first b12 injection 3 days ago and have had dramatic results. My vision has gone from blurred and shadowy to clear and bright, my energy level had dramatically risen to the point I am slightly twitchy as if suddenly having too much thyroxine. My concern is that my blood pressure has gone up to 165 when it's never been above 140 before. Is this a normal reaction. Doctor did not seem too concerned and gave me second injection tonight.

18 Replies

  • Blood pressure can be high for a number of reasons, including being anxious or having it measured just after you have been doing something active, so identifying hypertension is quite tricky - these days it tends to be done by monitoring for a day with a personal monitor ... or it can be diagnosed as the result of 3 high readings on separate occasions. It can also be affected by the position in which you are sitting - eg sitting forward will tend to give a higher reading rather than sitting back.

    So, what matters isn't a single reading but a series of reading that show a consistent elevation.

    I believe that a significantly small gap between diastyolic (lower) and systolic (upper) is more likely to have the alarm bells ringing than a single high reading - my speculation would be that it indicates that the heartbeat (and by implication the heart muscles) aren't operating as well as they should.

    As I understand hypertension what the research shows is a strong correlation between hypertension and coronary complications but hasn't established exactly what the causal links are. High blood-pressure is a result of a number of conditions that will lead to coronary complications so quite probable that what is going on is that one of these causes is present rather than it being the high blood pressure itself that leads to coronary complications. This does draw into question the wisdom of just treating hypertension without looking for the cause but such incomplete reasoning seems to be the way so many things go these days.

    Low B12 is one condition that can lead to high blood pressure. Suspect that thyroid problems are probably another condition that can lead to high blood pressure.

    Supplementing B12 can interfere with the performance of thyroid medications so it may be that the high blood pressure is an indication that this is going on.

  • I've never read anywhere of B12 interfering with thyroid medications, only that it could help support the thyroid, resulting in less thyroid medication being needed.

  • Several people have mentioned that their thyroid medications needed adjustment after starting B12.

  • I had a similar experience with my eyesight suddenly improving over night after my first injection and suddenly having more energy. I call it my hallelujah moment of realizing that B12 was the actual problem. Not everyone gets an immediate reaction like that, but some people do. I consider myself fortunate that I had such a quick response to getting B12 in my system. Others sometimes don't experience a tangible benefit for weeks.

  • Thank you for your reply, I was beginning to think it was my imagination! I will now also think of it as my hallelujah moment as that so adequately describes it. Still jittery this morning and can only assume that something is reaching parts it's not reached for a long time.

  • Hopefully, like me after 43 years with P.A., you'll continue to happily get "Hallelujah" moments after your (settled down) routine injections.

    Lloyds chemists do a BP test kit for around £15 which is a doddle to use.

    I wish you well for the future,

  • thanks for the reply, I do have a bp tester and that is why I was shocked that readings are all over the place. I only assume things are getting better and it will calm down

  • Pleased to hear that your vision has improved.

    Is the doctor monitoring your potassium levels?

    Some patients can experience a drop in potassium levels (Hypokalaemia) when they start B12 supplementation. Low potassium can cause a rise in blood pressure. See links below. USA spelling is hypokalemia.

    I am not a medic, just a patient who wants people to have the info they need.

  • Potassium is fine, tested 3 weeks ago but I will ask for another when next b12 test is due, thank you

  • You've missed the point. As Sleepybunny says, potassium level can drop very rapidly when B12 treatment is started so your potassium level being fine three weeks ago is irrelevant. It's quite rare but is potentially dangerous.

    Your B12 level should not be tested again now that you are receiving injections. All that matters now are your symptoms.

  • Thank you for the advice

  • A banana a day keeps the doctor away.

  • "A banana a day keeps the doctor away."

    I've heard they work extremely well in a daiquiri.

  • Thank you

  • To start with, getting your Thyroid checked IS a good idea. I have had very high blood pressure -- frequently around 205/140 -- and was recently diagnosed with hyperthyroidism.

    I never used to believe in supplements, but I am a strong believer now. Make sure you get all your B vitamins, D3, zinc, iron and Magnesium. I would not take Potassium, because that can really go too high suddenly, but I would eat 2 bananas a day, or some other potassium rich foods.

    One of the things I used to complain about before I started taking B12 was that I could see, but I couldn't see. I would also frequently squint, especially under fluorescent lights because my eyes hurt so much. Taking B2 as well as B12 has just about eliminated such problems.

  • Had my last injection of 6 on Monday ....I have been eating 2 bananas a day but feel awful. I am twitchy still and tingly fingers and feet and last night for the first time I had cramp in my feet, and also palpitations and very weak.......does this sound like not enough potassium

  • Hope you are okay Auntyp62.

    Is the GP also keeping an eye on your folate and ferritin?

    "Had my last injection of 6 on Monday"

    How often are they planning to give you maintenance doses?

    It seems to me that you are on the standard UK treatment for B12 deficiency without neurological symptoms. Tingling is normally considered to be a neurological symptom. Do you have other neuro symptoms?


    See Symptoms Checklist in here. I ticked all my symptoms and gave a copy to GP.

    Treatment for B12 deficiency with neurological symptoms includes extended loading doses and maintenance doses at shorter intervals. Info on treatment can be found in BNF (British national formulary) Chapter 9 Section 1.2 and also in BCSH Cobalamin and Folate Guidelines. Link below contains similiar info to BNF in Management section.

    My personal view is that it is important that patients with b12 deficiency and neuro symptoms get the right level of treatment as inadequate treatment can lead to permanent neurological damage.

    I am not a medic jsut a patient who has struggled to get a diagnosis.

  • Thanks for the follow up, the first dose lasted 5 weeks before tinnitus and trigminal pain returned and fatigue along with other things set in, I started using sublingual but they took the skin off under my tongue so have changed to patches which have been good. I have seen doc this morning and he has brought next jab forward and authorised 8 weekly jab instead of 12, he is very supportive but concerned that the more I have the more my body will crave but is willing to experiment to get a dose suitable for me. All original strange symptoms settled down after a few days and I felt better than I had in years.

You may also like...